Kansas, 2014

Hail in Kansas, June 25, 2014

June 25, 2014 · NWS DDC · 3 events in 1 county or zone

A thunderstorm became severe south of Syracuse during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A thunderstorm became severe south of Syracuse during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 25, 1:10 PM MST, 3 hours earlier.

Area forecast discussion, Jun 25, 1:10 PM MST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT Wed Jun 25 2014

...Updated for Short Term...

.SHORT TERM...(This evening through Thursday)
ISSUED AT 308 PM CDT WED JUN 25 2014

The main forecast challenges are chances of thunderstorms into
Thursday.

Moist upslope flow continues tonight with south to southeast winds
of 10 to 15 mph and dewpoints in the 60s. Many of the short term
models show thunderstorms moving east from eastern Colorado and into
far western Kansas by around 7 to 10 pm, then towards Dodge City by
around midnight. Very light winds aloft with jet level winds less
than 30 knots are forecast into tonight, along with weak mid level
winds of 10 to 20 knots. With weak wind shear the chances for
supercell and rotating thunderstorms are not good, with only
marginally severe storms far west towards the Colorado border. Some
brief heavy rainfall and strong wind gusts will be the main hazards
tonight. Will keep the highest chances for thunderstorms west early
then towards Dodge City around midnight, then ending in far south
central sections by morning. Overnight lows will be mild in the low
to mid 60s.

For Thursday, an upper level trough moves toward the Intermountain
West with still not very strong winds across western Kansas. The
upper level winds increase to around 50 knots, with mid levels still
weak at 10 to 15 knots. South winds will increase to 15 to 25 mph
with some moderate instability forecast. Current thoughts are a few
thunderstorms could form toward late afternoon or evening. If they
form some could be severe with heavy rainfall. Highs will be warmer
and around 90 to 93 degrees.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 308 PM CDT WED JUN 25 2014

Thursday night/Friday:

Another MCS is possible Thursday night per EC/WRF-ARW/WRF-NMM. The operational
NAM is drier, so will keep just with slight pops now. Overnight lows
will be in the 60s and 70s.

A more significant upper level trough will move across the region Friday.
This system has more dynamics associated with it with 75-100 kt 250-hPa
jet nosing in from the northwest. Will have to watch for severe thunderstorms
as plenty of cape is forecast along with fairly strong and veering upper
level winds.

Saturday and beyond:

More thunderstorms will be possible Saturday along a frontal boundary.
Beyond that, temperatures will moderate and be in the 90s by the end
of the weekend into next week. Another chance for storms is possible
Tuesday and Wednesday with a fropa and eventual upslope flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 1151 AM CDT WED JUN 25 2014

Expect VFR conditions to continue into early evening. There may be
a scattered thunderstorm after 3 pm CDT. More thunderstorms are
possible after midnight with some models indicating a cluster of
storms moving out of Colorado and into western Kansas. Other
models show little to nothing. Have removed thunder probabilities
out of the TAFs for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  90  68  92 /  50  10  20  10
GCK  66  92  68  93 /  50  10  20  20
EHA  65  92  67  94 /  50  20  10  10
LBL  67  93  69  96 /  50  10  10  10
HYS  66  90  71  91 /  40  20  20  20
P28  67  90  73  92 /  30  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kruse
LONG TERM...Sugden
AVIATION...Kruse
Hazardous weather outlook, Jun 25, 1:32 PM MST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT WED JUN 25 2014

KSZ030-031-043>046-061>066-074>081-084>090-262200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
332 PM CDT WED JUN 25 2014 /232 PM MDT WED JUN 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON,
THEN INCREASING ACROSS FAR WESTERN KANSAS IN THE EVENING. MORE
THUNDERSTORMS MAY DEVELOP ACROSS EASTERN COLORADO AND FAR WESTERN
KANSAS DURING THE EVENING AND PROPAGATE EASTWARD TOWARD DODGE CITY
BY AROUND MIDNIGHT. WITH WEAK WIND SHEAR, SEVERE THUNDERSTORMS ARE
NOT LIKELY, WITH THE MAIN THREAT OF SMALL HAIL, BRIEF HEAVY
RAINFALL, AND GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE IN THE FORECAST FOR
PORTIONS OF WEST CENTRAL, SOUTHWEST, AND SOUTH CENTRAL KANSAS
THROUGH THE END OF THE WEEK. THE GREATEST CHANCE WILL BE FARTHER
NORTH, THOUGH, ALONG AND NORTH OF HIGHWAY 96.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jun 25, 3:32 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
532 PM CDT WED JUN 25 2014

KSZ061-062-252315-
HAMILTON-KEARNY-
432 PM MDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMILTON AND WESTERN
KEARNY COUNTIES...

AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF SYRACUSE...MOVING NORTHEAST AT 20
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3823 10176 3814 10131 3774 10161 3781 10180
TIME...MOT...LOC 2231Z 197DEG 17KT 3782 10171

FINCH

The radar

The Dodge City radar (KDDC), 157 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hamilton

When
June 25, 4:10 PM MST
Where
Hamilton County, 6.22 mi S of Syracuse
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.890, -101.750

Hail, Hamilton

When
June 25, 4:35 PM MST
Where
Hamilton County, 4.15 mi S of Syracuse
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.920, -101.750

Hail, Hamilton

When
June 25, 5:22 PM MST
Where
Hamilton County, 5.53 mi S of Medway
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.940, -101.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534883, 534884, 534885.